Describe and interpret this arterial blood gas:

History: A 78-year-old woman presents 7 hours after ingestion of 2.4 g SR verapamil, 40 mg trandolapril and 8.4 g metformin. The patient is alert, with a systolic blood pressure of 60 mmHg.

pH 7.15 Na 142 mmol/L
pCO2 26 mmHg K 3.6 mmol/L
pO2 110 mmHg (FiO2 0.21) Cl 119 mmol/L
HCO3 9 mmol/L Glucose 9.7 mmol/L
Lactate 10.7 mmol/L
Interpretation

 

What is the pH?

7.15 = acidaemia

What is the primary process?

HCO3 = 9 mmHg ∴ this is a primary metabolic acidosis

Is there compensation?

Expected pCO2 = 1.5 x HCO3 + 8 (± 2)

= 1.5 x 9 + 8 ± 2

= 19.5 – 23.5

Measured pCO2 = 26 mmol/L, therefore there is a coexisting respiratory acidosis

Are there other clues to diagnosis?

Anion gap = Na – (HCO3 + Cl)

= 142 – (9 + 119)

= 14

Therefore this is a non-anion gap metabolic acidosis.

Delta gap = (Anion gap – 12) ÷ (24 – HCO3)

= (14 – 12) ÷ (24 – 9)

= 0.4

This suggests a possible co-existing HAGMA and a NAGMA

Strong Ion Difference (SID) = Na – Cl

= 142 – 119

= 23

This is consistent with a NAGMA.

Expected PAO2 = 150 – (pCO2 x 1.25)

= 150 – (26 x 1.25)

= 117.5

A-a gradient = PAO2 – PaO2

= 117.5 – 110

= 7.5

Normal A-a gradient = Age/4 + 4

= 78/4 + 4

= 23.5

Therefore there is a normal A-a gradient.

Electrolyte clues:

There is elevated lactate, hyperchloraemia, low-normal potassium, normal sodium, and mild hyperglycaemia


Formulation:

Description: There is acidaemia associated with a non-anion gap metabolic acidosis and a coexisting respiratory acidosis. There is hyperlactataemia, hyperchloraemia, and mild hyperglycaemia.

Interpretation: In this clinical context the non-anion gap metabolic acidosis is consistent with the hyperchloraemia, likely the result of intravenous resuscitation with normal saline. The high-anion gap metabolic acidosis is consistent with hyperlactataemia and secondary to metformin poisoning, as well as an extended period of hypotension, hypoperfusion and shock from the verapamil ingestion. Hyperglycaemia is characteristic of calcium channel blocker toxicity as blockade of calcium channels impairs insulin release. While the measured potassium is normal, total body potassium will most likely be low given the degree of acidosis. This will complicate the use of high dose insulin euglycaemic therapy as an antidote to the CCB toxicity. Attention to and replacement of potassium will be required as the acidosis improves. The respiratory acidosis may be secondary to hypoventilation due to fatigue.

Additional information: The patient’s blood pressure responded well to high dose insulin euglycaemic therapy with potassium replacement, however lactate continued to rise, likely secondary to the metformin, and dialysis was required overnight. She made a complete recovery.

Blood Gas #19
Tagged on:

Leave a Reply

Your email address will not be published. Required fields are marked *